Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

June 20, 2013Fannin County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 20, 2013, 3:13 PM EDT for Fannin County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2013, 3:13 PM EDT (19:13 UTC)
Expired
Jun 20, 2013, 4:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA

County Fannin County, GA

The radar

The Knoxville radar (KMRX), 162 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WWUS82 KFFC 201913
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT THU JUN 20 2013

GAZ006-202000-
313 PM EDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND 40 MPH WINDS IN 
FANNIN COUNTY UNTIL 400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM NEAR JONES MILL...AND MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MAINLY NORTH FANNIN COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE 
PATH OF THIS STORM INCLUDE COHUTTA WILDERNESS...JONES MILL... 
COLWELL...HIGDON...EPWORTH...HEMP...HURST...LOVING...MORGANTON... 
MINERAL BLUFF...BLUE RIDGE AND MCCAYSVILLE-COPPERHILL. HEAVY 
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3499 8414 3498 8414 3495 8418 3491 8412
      3489 8411 3482 8419 3483 8436 3484 8438
      3484 8439 3485 8442 3485 8462 3499 8462
TIME...MOT...LOC 1912Z 257DEG 9KT 3494 8451

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:22 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 20, 2:22 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT THU JUN 20 2013

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WEAK UPPER RIDGE BUILDS OVER THE EASTERN U.S. THROUGH FRIDAY...
HOWEVER WEAKNESS REMAINS TRAPPED OVER GEORGIA THROUGH THE PERIOD.
THIS KEEPS THE RIDGE FROM SUPPRESSING CONVECTION ENTIRELY...BUT
RELATIVELY STABLE LOW-LEVEL FLOW OFF OF THE ATLANTIC WILL KEEP
DIURNALLY ORIENTED CONVECTION TO A MINIMUM. BEST CHANCES FOR
PRECIPITATION THIS AFTERNOON/EVENING AND AGAIN FRIDAY AFTERNOON/
EVENING WILL BE ACROSS CENTRAL GEORGIA WHERE BETTER MOISTURE EXISTS
IN THE VICINITY OF THE OLD FRONTAL BOUNDARY AND ACROSS THE NORTH
GEORGIA MOUNTAINS WHERE UPSLOPE FLOW WILL PROVIDE SOME ADDED
MECHANICAL LIFTING. EASTERLY LOW-LEVEL FLOW OFF THE ATLANTIC WILL
KEEP TEMPERATURES MILD THROUGH FRIDAY NIGHT.

20

.LONG TERM /SATURDAY THROUGH THURSDAY/...
NO CHANGES TO THE EXTENDED EXCEPT FOR MINOR TWEAKS TO THE
TEMPERATURES. THE PREVIOUS DISCUSSION IS INCLUDED BELOW.

11

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 327 AM EDT THU JUN 20 2013/
GUIDANCE IS IN DECENT AGREEMENT THROUGHOUT THE LONG TERM AND HAVE
THEREFORE GONE WITH A GENERAL BLEND. HYBRID CAD WEDGE LOOKS TO
LINGER ON ACROSS THE AREA INTO SATURDAY MAINLY ALLOWING FOR
DIURNALLY DRIVEN CONVECTION NEAR THE PERIPHERY ACROSS THE SOUTHERN
TIER OF THE CWA. THERE WILL CONTINUE TO BE POTENTIAL FOR
OROGRAPHICALLY ENHANCED DEVELOPMENT IN PORTIONS OF THE NORTH AS
WELL.

SOUTHEASTERLY TO SOUTHERLY LOW LEVEL FLOW WILL PREVAIL SUNDAY
INTO EARLY NEXT WEEK AS THE SFC HIGH SLIDES FARTHER SOUTHEAST OFF
THE CENTRAL COAST. THE GFS AND ECMWF ARE IN BETTER AGREEMENT NOW
WITH ADVECTING A MORE ENHANCED AREA OF DEEP LAYER MOISTURE IN OFF
THE SOUTH ATLANTIC AND NORTHERN GULF COAST FROM THE WEEKEND ONWARD.
HAVE THEREFORE RAISED POPS THROUGH THE MAJORITY OF THE FORECAST
PERIOD BUT STUCK BELOW LIKELY WORDING. DEVELOPMENT SHOULD INCREASE
IN COVERAGE GRADUALLY DURING THE DAYTIME PERIODS THROUGH THE FIRST
HALF OF THE LONG TERM AS THE ENVIRONMENT BECOMES PROGRESSIVELY MORE
MOIST AND UNSTABLE. PRESENCE OF BROAD UPPER RIDGE ACROSS THE EASTERN
CONUS SHOULD KEEP ANY UPPER LEVEL FORCING FOR ASCENT WELL NORTH OF
THE REGION AND DEVELOPMENT SHOULD BE LARGELY DIURNALLY DRIVEN. TEMPS
THROUGH THE PERIOD INDICATE LITTLE VARIATION FROM DAY TO DAY AND
SHOULD STAY MAINLY NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS
GENERALLY IN THE MID TO UPPER 80S AND LOWS IN THE UPPER 60S TO LOW
70S.

BAKER

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS ARE EXPECTED TO PREDOMINATE ACROSS THE FORECAST
AREA THROUGH 06Z. ISOLATED TO SCATTERED AREAS OF MVFR VISIBILITIES
WILL BE DEVELOPING BETWEEN 06Z AND 14Z WITH LOCAL IFR VISIBILITIES
POSSIBLE IN MORE FOG-PRONE AREAS. THE ONLY TAF SITES I HAVE ANY
VISIBILITY RESTRICTIONS DURING THIS TIME FRAME ARE KAHN AND KMCN
WITH BRIEF MVFR VISIBILITIES AROUND 10-14Z. CEILINGS ARE EXPECTED
TO REMAIN MAINLY VFR LEVELS THROUGH THE PERIOD ACROSS THE MAJORITY
OF THE FORECAST AREA. AN AREA OF MVFR/IFR CEILINGS IS LIKELY
ACROSS PORTIONS OF CENTRAL GEORGIA BETWEEN 08Z AND 14Z. THE ONLY
TAF SITE WHERE I HAVE CARRIED ANY MVFR OR LOWER CEILINGS DURING
THIS PERIOD IS KMCN. AS CUMULUS CLOUDS DEVELOP ACROSS THE AREA
AFTER 13Z...BRIEF SCT VARIABLE BKN MVFR CEILINGS ARE POSSIBLE JUST
ABOUT ANYWHERE IN THE FORECAST AREA...HOWEVER SCATTERED CLOUD
COVER SHOULD PREDOMINATE. WINDS WILL REMAIN EASTERLY THROUGH THE
PERIOD WITH WIND SPEEDS 7-12KT THROUGH 23Z..DECREASING TO 3-6KT BY
03Z. WIND SPEEDS WILL INCREASE BACK INTO THE 7-12KT RANGE AGAIN
AFTER 14Z. ISOLATED TO SCATTERED CONVECTION IS EXPECTED OVER THE
AREA BETWEEN 18-03Z... MAINLY ACROSS CENTRAL AND FAR NORTH
GEORGIA.

//ATL CONFIDENCE...
18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  86  66  86 /  20  20  20  40
ATLANTA         67  86  68  85 /  20  20  20  30
BLAIRSVILLE     61  82  60  82 /  20  40  20  30
CARTERSVILLE    64  87  66  87 /  20  20  20  20
COLUMBUS        70  90  70  88 /  20  40  20  40
GAINESVILLE     65  85  66  84 /  20  20  20  30
MACON           67  89  68  87 /  20  30  20  50
ROME            65  87  65  88 /  20  20  20  20
PEACHTREE CITY  64  87  66  86 /  20  20  20  30
VIDALIA         69  88  70  87 /  20  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....11
AVIATION...20
Hazardous weather outlook, Jun 20, 4:06 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 AM EDT THU JUN 20 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210815-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
406 AM EDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A WEAK FRONT WILL LINGER NEAR THE SOUTHERN PORTION OF CENTRAL GEORGIA
THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE BUILDS INTO THE
AREA FROM THE NORTHEAST. WHILE THE GREATER CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN ACROSS CENTRAL GEORGIA...ENOUGH
INSTABILITY AND LOW LEVEL MOISTURE SHOULD MAINTAIN A SLIGHT
CHANCE FARTHER NORTH. THERE IS ALSO A GREATER CHANCE FOR
THUNDERSTORM DEVELOPMENT IN THE FAR NORTHEAST DUE TO TERRAIN
EFFECTS. THE MAIN THREATS WITH ANY DEVELOPMENT WILL BE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HIGH PRESSURE WILL CONTINUE TO SUPPRESS HIGHER CHANCES OF THUNDERSTORM
DEVELOPMENT TO MAINLY THE SOUTH AND FAR NORTHEAST PORTIONS
THROUGH FRIDAY. A MORE MOIST AND UNSTABLE ENVIRONMENT WILL MOVE
INTO THE AREA FROM THE SOUTHEAST FOR THE WEEKEND AND INTO NEXT
WEEK... ALLOWING FOR AN INCREASE IN THUNDERSTORM POTENTIAL. SOME
ISOLATED STRONG STORMS ARE POSSIBLE MAINLY IN THE AFTERNOON AND
EVENING PERIODS FROM SUNDAY INTO NEXT WEEK...WITH FREQUENT
LIGHTNING... STRONG WINDS...AND HEAVY RAINFALL BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 20, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT THU JUN 20 2013

GAZ006-202000-
313 PM EDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND 40 MPH WINDS IN
FANNIN COUNTY UNTIL 400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JONES MILL...AND MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MAINLY NORTH FANNIN COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE COHUTTA WILDERNESS...JONES MILL...
COLWELL...HIGDON...EPWORTH...HEMP...HURST...LOVING...MORGANTON...
MINERAL BLUFF...BLUE RIDGE AND MCCAYSVILLE-COPPERHILL. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3499 8414 3498 8414 3495 8418 3491 8412
      3489 8411 3482 8419 3483 8436 3484 8438
      3484 8439 3485 8442 3485 8462 3499 8462
TIME...MOT...LOC 1912Z 257DEG 9KT 3494 8451

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:11 PM EDTSpecial Weather StatementFFCDawson34 min
Jun 19, 8:21 PM EDTSpecial Weather StatementFFCBaldwin, Wilkinson24 min
Jun 19, 8:22 PM EDTSpecial Weather StatementFFCCrisp38 min
Jun 19, 8:42 PM EDTSpecial Weather StatementFFCLumpkin, Pickens48 min
Jun 19, 8:43 PM EDTSpecial Weather StatementFFCTowns47 min
Jun 19, 9:25 PM EDTSpecial Weather StatementFFCTowns35 min
Jun 20, 5:31 PM EDTSpecial Weather StatementFFCFannin59 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.